Antibiotic prescribing and the risk of antibiotic–associated diarrhoea in Korle Bu Teaching Hospital, Ghana: a pilot study

  • Mansa Fredua-Agyeman School of Pharmacy, University of Ghana, College of Health Sciences, Accra, Ghana
  • Blessing Onwukwe School of Pharmacy, University of Ghana, College of Health Sciences, Accra, Ghana
  • Nii Armah Adu-Aryee Department of Surgery, School of Medicine and Dentistry, University of Ghana, Accra, Ghana
Keywords: Antibiotic, diarrhea, antibiotic-associated diarrhea, antibiotic-associated diarrhea prevalence, Ghana

Abstract

Introduction: This study sought to identify the association of antibiotic prescribing and the risk of antibiotic-associated diarrhoea (AAD) in Korle Bu Teaching Hospital (KBTH) in Ghana.

Methodology: Patients from the Male Urology Ward and Treatment Room of the Surgical Department of KBTH were followed up over three months to determine if they had experienced any unusual diarrhoeal illness after antibiotic therapy. 81 eligible patients (adults) were included in the study but a total of 70 patients (mean age of 56.71 years) were successfully followed up during the study period.

Results: The top conditions presented by patients were urological infection (66.7%), cancer (15.3%) and leg ulcer (18.1%). Ciprofloxacin (50%) and ceftriaxone (28.5%) were the most prescribed antibiotics. Eleven patients (more than 1 in 7) developed diarrhoea that could be associated with their use of antibiotics. The occurrence of AAD was significantly associated with type of antibiotic used by patient. 73% of patients who developed symptoms of AAD had received Clindamycin. Risk of AAD was not significantly associated with age and comorbidities.

Conclusions: The rate of AAD in the Male Urology Ward and the Treatment Room of the Surgical Department of KBTH during the period of this study was 15.7%. Clindamycin was identified as the most implicated antibiotic.

Published
2020-08-31
How to Cite
1.
Fredua-Agyeman M, Onwukwe B, Adu-Aryee NA (2020) Antibiotic prescribing and the risk of antibiotic–associated diarrhoea in Korle Bu Teaching Hospital, Ghana: a pilot study. J Infect Dev Ctries 14:861-868. doi: 10.3855/jidc.11259
Section
Original Articles